Alert archive / Arizona / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Las Vegas, NV

July 4, 2001Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 4, 2001, 5:34 PM MST for Mohave County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2001, 5:34 PM MST (00:34 UTC)
Expired
Jul 4, 2001, 6:30 PM MST
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mohave County, AZ

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:30 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 050034
SVRLAS

AZC015-050115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 PM MST WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATION...CANE SPRINGS AND HIGHWAY 93

* UNTIL 630 PM MST

* AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHEAST OF WIKIEUP...MOVING
  SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR CANE SPRINGS AND HIGHWAY 93
  BY 550 PM. STRONG WINDS OVER 60 MPH ARE POSSIBLE WITH THIS STORM.
  MOTORISTS TRAVELING ALONG HIGHWAY 93 BETWEEN INTERSTATE 40 AND
  WIKIEUP SHOULD BY PREPARED FOR BLOWING DUST REDUCING VISIBILITY
  TO NEAR ZERO AND ALSO LOCAL BRIEF HEAVY RAIN.

LAT...LON 3491 11387 3463 11364 3522 11282 3542 11305

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:12 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 4, 4:12 PM MST, 1 hour 22 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 PM PDT WED JUL 4 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS
THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH FRIDAY. THIS WILL
CONTINUE TO PROVIDE THE FUEL FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. IT WILL REMAIN QUITE WARM BUT TEMPERATURES ARE
EXPECTED TO GRADUALLY LOWER 2 TO 3 DEGREES EACH OF THE NEXT COUPLE
DAYS.

DISCUSSION...THUNDERSTORMS FIRING AS EXPECTED WITH STORM MOTION
GENERALLY NW. BETTER STORM ENVIRONMENT TODAY WITH HIGHER CAPE TO
FEED STORM INFLOW AND DECENT SPEED SHEAR ALOFT. GETTING HIGHER VILS
ON 88D WHICH SUGGESTS BETTER UPDRAFT DEVELOPMENT. WELL MIXED
BOUNDARY LAYER THIS AFTERNOON WITH INVERTED-V THERMODYNAMIC PROFILES
SO PRIMARY THREAT THIS EVENING WILL REMAIN STRONG DOWNBURST WINDS.
EXTREME SOUTHERN NV AND NORTHWEST AZ UNDER THE GUN FOR OUTFLOW GUSTS
AS STORMS PROPAGATE OFF HIGHER TERRAIN. EXCELLENT SUPPORT AND
COORDINATION FROM SPC AND DECISION WAS TO ISSUE SEVERE THUNDERSTORM
WATCH AS A COURSE OF LEAST REGRET.

STRONG MID AND UPPER-LEVEL HIGH OVER UT WILL CONTINUE TO SLOWLY
SHIFT EAST THROUGH FRIDAY...ALLOWING STEERING FLOW ALOFT TO VEER TO
SOUTH. THIS WILL CONTINUE TO CIRCULATE MID-LEVEL MOISTURE INTO THE
FORECAST AREA WITH GRADUAL INCREASE IN LOW-LEVEL MOISTURE..RESULTING
IN DAILY THUNDERSTORM DEVELOPMENT. STORM THREAT WILL GRADUALLY SHIFT
TO MORE OF A FLASH FLOOD POTENTIAL AS LOW-LEVEL MOISTURE SLOWLY
INCREASES (OR AT LEAST A COMBINATION OF FLASH FLOOD AND STRONG
WINDS). UNKNOWNS REMAIN THE POSSIBILITY OF A LOW-LEVEL GULF SURGE OR
A DISTURBANCE ROTATING AROUND THE PERIPHERY OF THE HIGH WHICH WOULD
PROVIDE FORCING AND FOCUS STORMS. IF MCS DEVELOPS OVER SONORA
THURSDAY NIGHT...LOW-LEVEL OUTFLOW COULD EASILY PUSH MOISTURE SURGE
INTO SOUTHERN NV AS ALL MODELS INDICATE DECENT SOUTHERLY FLOW AT
850 MB. FRIDAY COULD THEN BE THE MOST ACTIVE DAY AS BOTH ETA/AVN
SHOW A DISTURBANCE ROTATING UP FROM MEXICO. HOWEVER...OPERATIONAL
MODELS NOT THE BEST AT PICKING UP ON THESE DETAILS (IF AT ALL) SO
WILL USE BROAD BRUSH APPROACH FOR NOW AND CONTINUE TO WATCH.

IN THE EXTENDED...HIGH CONTINUES TO SHIFT EAST AND REACHES THE
CENTRAL PLAINS BY MONDAY. FLOW ALOFT BECOMES INCREASINGLY SW WITH
TIME WITH DRYING INDICATED FOR WESTERN AND NORTHERN ZONES SUNDAY AND
MONDAY. INDICATED THIS IN EXTENDED BUT HIGH THEN QUICKLY REBUILDS
WESTWARD TUESDAY AND WEDNESDAY FOR A RETURN OF MOIST S-SE FLOW
ALOFT. KEPT DAILY MENTION OF THUNDERSTORMS ELSEWHERE (SOUTHERN NV
AND NORTHWEST AZ) AS DRYING MORE SUSPECT. LIKELY TO BE A DECREASE IN
THUNDERSTORM CHANCES SUNDAY AND MONDAY BUT NOT CONFIDENT ENOUGH
RIGHT NOW TO PULL FROM FORECAST.

NEMETH

.LAS....A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. SEE THE LATEST
STATEMENTS FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:50 PM MSTFlash Flood WarningVEFMohave115 min
Jul 5, 1:54 PM MSTTornado WarningVEFMohave51 min
Jul 5, 2:37 PM MSTFlash Flood WarningVEFMohave113 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.